I began daily prednisolone (20mg) nearly 2 years ago, when I was first diagnosed. It probably helped eliminate the severe lung inflammation that was my major symptom. Hurrah! But I was keen to reduce then, and began tapering as soon as was allowed. After 6 months, I was down to 12mg, but was starting to experience severe episodes of shaking, sweating and nausea. And severe, persistent fatigue. Could it be related to the steroids? Could I have an adrenal problem? "Absolutely not, " said my rheumy.
I continued to reduce, until I reached 4mg. The sweat/shake/nausea episodes had finally subsided, but I was more fatigued than ever. My rheumy told me I had developed Fibromyalgia, and so still didn't need a endocrinology opinion. I sent off for home test kits for thyroid and cortisol levels anyway. They showed elevated TSH and thyroid antibodies and depressed cortisol. Finally, I got my referral.
This week, I got the results of a synacthen test; it showed adrenal insufficiency, "which is not surprising given that you have been on steroids for nearly 2 years", says the endocrinologist letter, "Do not reduce your prednisolone further". He also suggests increasing the dose by 1mg to see if it improves the fatigue.
I tried that yesterday. Three hours later, I had to see the GP, after a violent return of the sweats, nausea and shaking. "Gosh, you're not good at all are you? And after a one milligram increase!" she said.
So there you have it. Prednisolone - hero or villain? Or hero AND villain. You decide....